Texas, 2022Wildfire in Texas, March 25 to 31, 2022
March 25 to 31, 2022 · NWS EWX · 6 events in 5 counties and zones
Dry air and unusually warm temperatures produced extremely low relative humidity for several days. These dry conditions combined with breezy winds to produce critical fire weather conditions.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry air and unusually warm temperatures produced extremely low relative humidity for several days. These dry conditions combined with breezy winds to produce critical fire weather conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 25, 5:49 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Mar 25, 5:49 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
649 PM CDT Fri Mar 25 2022
.AVIATION (00Z TAFs)...
VFR conditions under clear skies through the TAF period. The only
exception may be restrictions in smoke in and near and ongoing or
future wildfires across South Central Texas. Currently a large
wildfire is ongoing to the northeast of HDO and north of CVB...
and some smoke has spilled into western areas of the San Antonio
metro area. Will monitor closely for possible inclusion into SAT or
SSF TAFs.
Winds tonight generally light around or less than 5KT. A SW to SE
wind will develop after 16Z Saturday, sustained around 10-20KT by
afternoon with some gusts around 25KT.
&&
.PREV DISCUSSION... /ISSUED 243 PM CDT Fri Mar 25 2022/
SHORT TERM (Tonight through Saturday Night)...
Mostly clear skies are prevailing across South-Central Texas this
afternoon with light and variable winds for the most part. The light
flow is creating some stagnant air that is leading to some smokey
horizons across portions of the area. Temperatures are warm, in the
lower 80s to near 90 across the area. Dewpoints range from the near
10 in the west to near 30 in the east. This is leading to afternoon
humidity values in the single digits to near 20 percent. With weak
winds fire growth potential will be diminished, but with that dry of
an airmass fires will be able to sustain themselves and outdoor
burning is not recommended.
For tonight, southerly winds will begin to increase by morning as
surface pressure begins to fall near the Panhandle. Lows will be in
the upper 40s to lower 50s. For tomorrow, southerly winds should be
around 12-18 mph in the afternoon hours. Despite southerly flow,
moisture return will be minimal to non-existent. Highs will top out
in the middle 80s to lower 90s once again and afternoon humidity
values will bottom in the 7-30 percent range once again. Values less
than 20 percent will be along and west of a Georgetown to Seguin to
Cuero line. Given the very dry humidity values expected, elevated
winds, and several fires ongoing today with little wind, have opted
to issue a Fire Weather Watch for tomorrow for all but our eastern
three counties. Residents are urged once again to not do any outdoor
burning. Low temperatures tomorrow night will be in the 50s for most
locations.
LONG TERM (Sunday through Friday)...
An upper ridge will move across the middle of the country keeping the
weather dry over South Central Texas for the weekend and first part
of next week. The low level flow will be from the southeast,
gradually increasing moisture over the region especially over the
eastern half of the CWA. High temperatures will be well above normal
Saturday through Tuesday. Tuesday an upper level trough will move
across the southwestern US pushing a dryline and Pacific cold front.
These features will move across our CWA Tuesday night/Wednesday
bringing a chance for showers and thunderstorms. Rain chances should
move away from our area Wednesday afternoon leaving dry weather for
the rest of the period. Temperatures will be cooler across the north
and east behind the front Wednesday through Friday.
FIRE WEATHER...
Afternoon minimum relative humidity will fall to near 6-18 percent
Saturday. Coupled with southerly winds of 10-18 mph and gusts to
25 mph, rapid fire growth is possible. Minimum humidity will tick
upwards each day through Tuesday, probably remaining above 20
percent area-wide Monday and Tuesday, but with increasingly strong
southerly winds each day we anticipate the continuation of
elevated to near critical conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 52 88 54 86 57 / 0 0 0 0 0
Austin Bergstrom Intl Airport 48 86 51 86 55 / 0 0 0 0 0
New Braunfels Muni Airport 48 89 50 87 55 / 0 0 0 0 0
Burnet Muni Airport 51 88 53 86 55 / 0 0 0 0 0
Del Rio Intl Airport 52 93 54 92 57 / 0 0 0 0 0
Georgetown Muni Airport 51 87 54 86 56 / 0 0 0 0 0
Hondo Muni Airport 47 92 49 89 52 / 0 0 0 0 0
San Marcos Muni Airport 48 88 50 86 54 / 0 0 0 0 0
La Grange - Fayette Regional 49 85 55 84 58 / 0 0 0 0 0
San Antonio Intl Airport 52 88 52 86 56 / 0 0 0 0 0
Stinson Muni Airport 52 92 53 90 58 / 0 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through Saturday evening
for Atascosa-Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De
Witt-Dimmit-Edwards-Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-
Kendall-Kerr-Kinney-Llano-Maverick-Medina-Real-Travis-Uvalde-Val
Verde-Williamson-Wilson-Zavala.
&&
Short-Term/Aviation...76
Long-Term...Morris
Hazardous weather outlook, Mar 25, 1:12 PM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
212 PM CDT Fri Mar 25 2022
TXZ171>173-183>194-202>209-217>225-228-261915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
212 PM CDT Fri Mar 25 2022
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...This Afternoon And Tonight.
Low humidity levels will lead to some elevated fire weather
conditions across most of south central Texas this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A Fire Weather Watch is in effect for Saturday for most of South-
Central Texas.
Elevated to near critical, possibly critical fire weather
conditions are expected to then continue through early next week.
The most favored areas for critical fire weather conditions are
along and west of U.S. 281. The most favored times are from midday
through early evening. Additional Fire Weather Watches and Red
Flag Warnings may be needed through the weekend. Take care to
prevent the start of wildfires.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Wildfire, Medina
- When
- March 25, 6:52 PM CST to March 31, 11:59 PM CST
- Where
- Medina forecast zone
- Property damage
- $500,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.356, -99.110 (the zone’s center; the record gives no point)
The Das Goat Wildfire started approximately four miles SSE of Mico in the 4500 block of CR 271 during the evening of the 25th. The fire burned until April 5, and there were Red Flag Warnings each day from March 26 until April 1. The fire eventually burned 1,092 acres and three houses were destroyed.
Wildfire, Kerr
- When
- March 26, 12:56 PM CST to March 28, 8:17 PM CST
- Where
- Kerr forecast zone
- Property damage
- $300,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.062, -99.350 (the zone’s center; the record gives no point)
The Sakewitz Wildfire started during the afternoon of the 26th near the Kerr Kendall county line west of Comfort. There were Red Flag Warnings in effect each day from the 26th through the 28th when the fire was contained. It burned 238 acres and destroyed a barn, a well pump house, and two stock trailers.
Wildfire, Kinney
- When
- March 27, 6:00 PM CST to March 31, 11:59 PM CST
- Where
- Kinney forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.350, -100.418 (the zone’s center; the record gives no point)
The West Nueces Wildfire started during the evening of the 27th along Tularosa Rd. in rural northeastern Kinney County. There were Red Flag Warnings in effect each day March 27 through April 1 when the fire was contained. The fire burned 1,750 acres.
Wildfire, Real
- When
- March 27, 6:23 PM CST to March 31, 2:17 PM CST
- Where
- Real forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.832, -99.822 (the zone’s center; the record gives no point)
The Rim Rock Wildfire started during the evening of the 27th west of Leakey along RR 337. Red Flag warnings were in effect each day from the 27th through the 31st when the fire was contained. The fire burned 310 acres.
Wildfire, Kinney
- When
- March 29, 5:29 PM CST to March 31, 11:59 PM CST
- Where
- Kinney forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.350, -100.418 (the zone’s center; the record gives no point)
The second Burr Ranch Wildfire started on the evening of the 29th along the Maverick Kinney county line north of the area that burned earlier in the month. The fire burned until April 2, and there were Red Flag Warnings in effect each day from March 29 through April 1. It burned 1,600 acres most of which was in Maverick County.
Wildfire, Maverick
- When
- March 29, 5:29 PM CST to March 31, 11:59 PM CST
- Where
- Maverick forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.743, -100.314 (the zone’s center; the record gives no point)
The second Burr Ranch Wildfire started on the evening of the 29th along the Maverick Kinney county line north of the area that burned earlier in the month. The fire burned until April 2, and there were Red Flag Warnings in effect each day from March 29 through April 1. It burned 1,600 acres most of which was in Maverick County.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, March 25, 20221 death · 3 injured · 1 event
- High Wind and Strong Wind in South Dakota, March 25, 202251 kt wind · 23 events
- Flash Flood in American Samoa, March 25 to 26, 2022$20,000 · 1 event
- High Wind and Strong Wind in Iowa, March 25, 202251 kt wind · 10 events
- Damaging Winds and High Wind in Illinois, March 25, 202263 kt wind · 9 events
- Strong Wind in Minnesota, March 25, 20228 events
- High Wind in Iowa, March 25, 202251 kt wind · 6 events
- Damaging Winds in Indiana, March 25, 202254 kt wind · 5 events
- Winter Weather in Maine, March 25, 20224 events
- High Wind in South Dakota, March 25, 202254 kt wind · 4 events
- Marine Thunderstorm Winds in Lake Michigan, March 25, 202254 kt wind · 3 events
- Damaging Winds in Indiana, March 25, 202251 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014477, 1014482, 1014478, 1014479, 1014480, 1014481.